Kansas, 2008

Tornadoes and Flash Flood in Kansas, September 12, 2008

September 12, 2008 · NWS TOP · 6 events in 5 counties and zones

A line of thunderstorms developed along a nearly stationary frontal boundary. These storms lingered over east central Kansas for several hours, and ended up dropping between two and five inches of rain at several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of thunderstorms developed along a nearly stationary frontal boundary. These storms lingered over east central Kansas for several hours, and ended up dropping between two and five inches of rain at several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 12, 2:39 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 12, 2:39 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
339 AM CDT FRI SEP 12 2008

.DISCUSSION...

RAINFALL DURATION AND RATE IS THE MAIN ISSUE FOR THIS FORECAST.

00Z UPPER AIR DATA AND OVERNIGHT WATER VAPOR IMAGERY SHOWING UPPER
LOWS NEAR SLC AND THE NORTHERN BAJA WITH 50-60M 500MB HEIGHT FALLS
IN BRITISH COLUMBIA. DEEP MOISTURE WAS ENTRENCHED OVER THE CENTRAL
AND SOUTHERN PLAINS...WITH 1.75 TO 2 INCH PRECIPITABLE WATER
VALUES FROM MAF TO TOP TO ILX AND POINTS SOUTHWARD. A MODIFIED
COLD FRONT WAS STRETCHING FROM NORTH TEXAS TO EASTERN IOWA AT 08Z
WITH WIDESPREAD SHOWERS ALONG AND AHEAD OF IT...THE MOST INTENSE
IN SOUTH CENTRAL KANSAS AHEAD OF A WEAK SHORTWAVE TROF IN THE
SOUTHWEST UPPER FLOW BETWEEN THE WESTERN UPPER LOWS AND
SOUTHEASTERN CONUS RIDGING.

STRONG LOW LEVEL THETA-E ADVECTION WILL ACCOMPANY THE INITIAL UPPER
WAVE FOR WIDESPREAD PRECIPITATION TODAY...WITH THE GREATER
COVERAGE LIKELY SHIFTING NORTH THIS AFTERNOON ALONG THE STALLING
BOUNDARY WHERE SOME RESPECTABLE ISENTROPIC LIFT WILL CONTINUE. THE
B.C. WAVE WILL PUSH THE ROCKIES UPPER WAVE EAST TONIGHT AND INDUCE
SURFACE CYCLOGENESIS IN IOWA...WITH MOISTURE CONVERGENCE ALONG THE
EASTWARD SURGING BOUNDARY BRINGING MORE PRECIPITATION TO THE
AREA. PRECIPITABLE WATER VALUES WILL SURGE INTO THE 2 TO 2.5 INCH
RANGE TODAY /NEAR THE HIGHEST LEVELS ON RECORD FOR TOP IN
SEPTEMBER/ AND SUPPORT VERY EFFICIENT RAINFALL PRODUCTION.
ALTHOUGH RATES MAY NOT BE NEAR THOSE OF THIS PAST EVENING IN THE
CNK VICINITY...HEAVY AMOUNTS ARE STILL EXPECTED TO ACCUMULATE BY
LATE TONIGHT. AS SEEN IN RECENT MODEL TRENDS...CONCERN IS NOW
GREATER FOR NORTHERN AREAS WHERE THE SYNOPTIC SCALE FORCING MAY BE
THE MOST PROLONGED...AND NOW WHERE ANTECEDENT CONDITIONS ARE
RATHER MOIST. HAVE SPREAD THE FLOOD WATCH ACROSS THE ENTIRE AREA
AS A RESULT. SHOULD SEE A GRADUAL END TO THE RAIN SATURDAY AS THE
FRONT AND WAVE EXIT TO THE EAST AND SOUTH...BUT WOULD NOT AT ALL
BE SURPRISED TO SEE MORE RIVERS RISE BEYOND SATURDAY MORNING. WILL
LET LATER SHIFTS DECIDED ON STRETCHING THE WATCH AS THE RAINFALL
AMOUNTS AND LOCATIONS ARE REALIZED.

A MORE SOUTHERN AND EASTERN TRACK FOR IKE IS ALSO SHOWING
ITSELF...THOUGH FAR SOUTHEASTERN AREAS SHOULD SEE SOME RAINFALL
FROM IT. HAVE TIGHTENED THE POP GRADIENT FOR SATURDAY NIGHT AND
SUNDAY. SHOULD FINALLY SEE SOME SUNSHINE SUNDAY AS LARGE SCALE
SUBSIDENCE TAKES HOLD BEHIND THE DEVELOPING LONGWAVE TROF.

65

&&

.AVIATION...
TAF SITES HAVE SEEN A SMALL WINDOW OF IMPROVEMENT OVER THE LAST
SEVERAL HOURS WITH LIGHT DRIZZLE AND VFR CONDITIONS. EXPECT THIS
TO BE SHORT-LIVED AS EXPANSIVE PRECIPITATION SHIELD FROM NORTHERN
OKLAHOMA INTO CENTRAL KANSAS SHIFTS INTO THE AREA. ANTICIPATE MVFR
CONDITIONS TO RETURN BETWEEN 06-08Z. IFR CONDITIONS WILL BE
POSSIBLE WITHIN THE HEAVIEST ACTIVITY. WILL NEED TO MONITOR MHK
FOR IFR CONDITIONS THE NEXT FEW HOURS AS ENHANCED PRECIP BAND
SHIFTS CLOSER. FORECAST CONTINUES AN EXTENDED DURATION OF RAINFALL
PERIODS DURING THE TAF FORECAST...SO EXPECT MAINLY MVFR CONDITIONS
THROUGH SATURDAY EVENING WITH IFR POSSIBLE IN HEAVIER ACTIVITY.
BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM SATURDAY
FOR KSZ008-KSZ009-KSZ010-KSZ011-
KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-
KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-
KSZ059.

&&
Hazardous weather outlook, Sep 12, 4:34 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
534 AM CDT FRI SEP 12 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-131045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
534 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

FLOODING OF CREEKS...RIVERS...AND SOME ROADWAYS WILL OCCUR AS
PERSISTENT SHOWERS AND A FEW THUNDERSTORMS BRING HEAVY RAINFALL
TO THE AREA. A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW CREEKS AND RIVERS MAY CONTINUE TO FLOOD INTO THE
WEEKEND...ESPECIALLY IN PORTIONS OF EAST CENTRAL KANSAS WHERE THE
REMNANTS OF HURRICANE IKE COULD BRING ADDITIONAL MODERATE AMOUNTS
OF RAIN.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Sep 12, 5:17 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     FLOOD            1 E KINCAID             38.08N 95.13W
09/12/2008                   ANDERSON           KS   LAW ENFORCEMENT

            WATER OVER KANSAS HIGHWAY 31.

&&

53
Local storm report, Sep 12, 6:12 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 AM     HEAVY RAIN       5 SSW GLASCO            39.29N 97.86W
09/12/2008  M4.21 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

JL

The radar

The Topeka radar (KTWX), 88 km away, was scanning. The volume nearest the first event began at 12:35 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 tornado, 1 flash flood. Local standard time, as filed.

Flood, Coffey

When
September 12, 6:36 AM CST to 1:00 PM CST
Where
Coffey County, Agricola to 2 mi SE of Le Roy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.420, -95.530

Roadways across the county were closed as a result of flooding due to heavy rainfall, including portions of Hwy 58. The cooperative observer near LeRoy reported a storm total 3.78 inches of rain. A citizen in LeRoy estaimted between 3 and 5 inches of rain had fallen. A trained spotter in the east central part of the county reported a storm total 2.50 inches, while a spotter near Burlington reported 2.15 inches.

Flood, Anderson

When
September 12, 7:52 AM CST to 1:15 PM CST
Where
Anderson County, 2.55 mi E of Kincaid to 0.84 mi WSW of Colony
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.078, -95.103

Several law enforcement officers and trainer spotters reported instances of flooding across much of Anderson County as a result of heavy rainfall. Several roadways directly impacted include Hwy 31 near Kincaid, the intersections of 16th and 17th and Indiana, and in several of the towns across the county. Around 830am CST, nearly 30 percent of all roads in the county were closed because of flood waters. A spotter northwest of Garnett reported a storm total 4.25 inches of rain, and one north of Westphalia reported a storm total 2.25 inches.

Flash Flood, Lyon

When
September 12, 8:28 AM CST to 12:30 PM CST
Where
Lyon County, 3.86 mi W of Olpe to 1.44 mi SE of Olpe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.280, -96.240

Law Enforecment and trained spotters reported areas of flash flooding to the south of Emporia. Portions of County Road 110 were reported to be underwater. Water was also reported to be quickly flowing over portions of County Road 155 near Highway 99. A trained spotter measured a storm total 4.40 inches of rain. Different trained spotters near Olpe reported a storm total of 3.80 inches, 4.25 inches, and 4.50 inches over the course of the event.

Tornado, Douglas

When
September 12, 3:33 PM CST
Where
Douglas County, 1.81 mi WSW of Baldwin Arpt
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
38.825, -95.213

Reports relayed to emergency managment of a brief tornado touchdown near 1550 Rd in an open field, no damage noted.

Tornado, Douglas

When
September 12, 3:51 PM CST to 3:52 PM CST
Where
Douglas County, 5.19 mi S of Eudora to 5 mi SSE of Eudora
Rating
EF1
Path length
0.6 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.876, -95.082

The tornado touched down in a field and moved northeast damaging two residences and one farm. The tornado was on the ground for 1 minute and 26 seconds. The tornado produced EF-1 damage at both residences, at the first residence a garage and small barn were both destroyed. A cedar tree was snapped off at its base and a power pole was snapped off mid-way. At the second residence an outbuilding was destroyed. A large barn sustained significant roofing damage. A barn with a cinderblock wall was destroyed. There was damage to the outside of the residence, siding and shingle damage primairly. The tornado lifted over a field a short distance from the second residence.

Flood, Shawnee

When
September 12, 3:54 PM CST to 4:54 PM CST
Where
Shawnee County, 1.24 mi E of Silver Lake to 1.78 mi E of Silver Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.103, -95.847

Reported water over Northwest 31st St. up to 1 foot deep.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134824, 134821, 134804, 135841, 135834, 136052.